Nebraska, 2001

Hail and Damaging Winds in Nebraska, April 20, 2001

April 20, 2001 · NWS LBF · 7 events in 4 counties and zones

4 thunderstorm wind, 3 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1,000
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before the first event at Apr 20, 12:56 PM CST, 4 hours 59 minutes earlier.

Area forecast discussion, Apr 20, 12:56 PM CST, 4 hours 59 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTH PLATTE NE
156 PM CDT FRI APR 20 2001

...CHALLENGE IS THUNDERSTORMS THIS EVENING...THEN TEMPS/PRECIP IN
LATER PERIODS...

MODELS INITIALIZED WITH TROUGH IN WEST...WEAK RIDGING OVER EASTERN
TWO THIRDS OF CONUS. AT THE SURFACE...LOW PRESSURE OVER MINNESOTA
ASSOCIATED WITH UPPER WAVE EJECTING NORTHEAST...TROUGH/COLD FRONT
EXTENDING INTO NORTH CENTRAL KANSAS...THEN BOUNDARY WESTWARD TO NEXT
SURFACE LOW OVER NORTHERN UTAH. MODELS SIMILAR IN SOLUTIONS BRINGING
NEXT WAVE OUT OF WESTERN TROUGH THIS EVENING WITH LEE SIDE
CYCLOGENESIS BY 00Z. AS UPPER WAVE LIFTS...SURFACE LOW TO FOLLOW INTO
NORTHEAST NEBRASKA...THEN OUT OF AREA BY 18Z SATURDAY. THEN MAIN
UPPER TROUGH BEGINS TO SHIFT EASTWARD...WITH NEXT ROUND OF WEATHER ON
SUNDAY.

THIS EVENING...CURRENT WARM FRONT POSITION EXTENDING OVER NORTHERN
KANSAS...CLOSE TO RUC40 PROGS. RUC BEGINS TO EJECT SURFACE LOW ONTO
PLAINS BY 00Z...WITH WARM FRONT LIFTING NORTHWARD. THIS TO BE FOCUS
FOR EVENING THUNDERSTORM ACTIVITY. AS LOW QUICKLY LIFTS NORTHEAST...
THUNDERSTORM THREAT ALSO SHIFTS NORTH AND EAST. DRY LINE AT 03Z IN
WESTERN CWA...AND WILL PUSH SLOWLY EAST. WITH CAPES APPROACHING 1000
J/KG IN SOUTHWEST...SHOULD SEE LATE AFTERNOON/EVENING DEVELOPMENT.
CORFIDI VECTORS WOULD INDICATE EAST NORTHEAST MOVEMENT...GENERALLY
ALONG THE WARM FRONT. ISENTROPIC LIFT ON 305K SURFACE EVIDENT IN
SOUTHERN/EASTERN CWA THROUGH 03Z...THEN PUSHING EAST. WILL GO
HIGHEST POPS EAST OF A LINE FROM VALENTINE TO NORTH PLATTE.

TONIGHT...AS UPPER LOW PUSHES NORTHEAST...WESTERLY WINDS TO INCREASE
OVER WESTERN CWA...BRINGING END TO THUNDERSTORM THREAT IN WEST AS
DOWNSLOPING/DRYING OCCUR. SKIES TO BECOME MOSTLY CLEAR WITH EXCEPTION
OF FAR NORTHWEST. IN NORTHEASTERN CWA...WARM FRONT TO CONTINUE
LIFTING NORTHEAST. WILL NOT CARRY POPS FOR TONIGHT...ONLY IN EVENING
PERIOD. COLD FRONT JUST NORTH OF CWA BY 12Z AS EVIDENCED BY BOUNDARY
LAYER RELATIVE HUMIDITY FIELDS/COLD AIR ADVECTION PATTERN. WILL WORD
NORTHERN TIER AS PARTLY CLOUDY...INCREASING CLOUDS LATE. LOW TEMPS TO
BE MODERATED BY WELL MIXED ATMOSPHERE/WESTERLY DOWNSLOPING WINDS...
GENERALLY IN THE 40 TO 45 RANGE.

SATURDAY...COLD FRONT TO RAPIDLY MOVE THROUGH CWA BY 18Z. WITH
INITIAL PUSH...SOME MIXING TO OCCUR WITH HIGH TEMPERATURES IN
SOUTHERN CWA INTO THE MID 50S TO AROUND 60 EARLY...WITH FALLING TEMPS
THROUGH THE DAY. IN THE NORTH...CLOUDS AND COLD AIR ADVECTION TO KEEP
READINGS COOLER...IN THE 40S. LAYER RELATIVE HUMIDITY INDICATES
MOSTLY CLOUDY NORTH...PERHAPS SOME SUN EARLY IN FAR SOUTHERN CWA.
WITH THE WINDS BECOMING MORE EASTERLY...UPSLOPE FLOW TO CONTRIBUTE
ENOUGH LIFT TO DEVELOP STRATUS DECK OVER WESTERN CWA. AS A SHORTWAVE
EJECTS INTO PANHANDLE LATE IN THE DAY..THIS WILL BE ENOUGH TO TRIGGER
SHOWERS...PERHAPS MIXING WITH SOME SNOW IN NORTHERN AREAS. WILL CARRY
LOW POPS FOR LATE AFTERNOON SHOWERS WEST.

SATURDAY NIGHT...AS A SERIES OF SHORTWAVES CONTINUE TO MOVE OVER AREA
WITH PLENTY OF BOUNDARY LAYER MOISTURE AND UPSLOPE FLOW...WILL CARRY
POPS FOR ENTIRE CWA. WITH SIGNIFICANT MODEL DIFFERENCES IN AMOUNT OF
COLD AIR...RANGING FROM COLDER ETA WITH ALL H85 TEMPS BELOW 0C OVER
ENTIRE CWA...AND AVN WARMER WITH 0C ISOTHERM ONLY INTO FAR NORTHWEST
CWA. WILL BLEND...AND CONTINUE WORDING OF MIXED PRECIP IN SOUTHERN
CWA...ALL SNOW NORTHWEST. WITH STRONG COLD AIR ADVECTION...AND MODELS
TRENDING COOLER...WILL FAVOR COLDER FWC GUIDANCE NUMBERS...WITH LOWS
IN THE UPPER 20S TO LOWER 30S.

SUNDAY...AS UPPER LOW BEGINS TO EJECT...UPPER TROUGH BECOMES SOMEWHAT
NEGATIVELY TILTED. MODEL DIFFERENCES NOTED IN POSITION OF SURFACE LOW
AND AMOUNT OF COLD AIR OVER CWA. BOTH ETA/AVN INDICATING MODERATE
ISENTROPIC LIFT TO AID IN PRECIP EVENT. WITH THE QUESTION OF EXTENT
OF COLD AIR...WILL BLEND...AND GO WITH POPS FOR RAIN...POSSIBLY
MIXING WITH SNOW...ALL SNOW NORTHWEST. HIGH TEMPERATURES IN THE MID
30S TO MID 40S.

SUNDAY NIGHT...AVN INDICATING DECENT WRAP AROUND MOISTURE COMBINING
WITH COLD AIR. WILL GO WITH POPS FOR SNOW. AN SPS WARRANTED FOR SOME
ADVANCE NOTICE...WITH AVN SNOW ACCUMULATOR INDICATING 6 OR MORE
INCHES FAR NORTHWEST CWA. WITH THE CLOUDS AND COLD AIR ADVECTION...
LOWS INTO THE 20S LIKELY.

EXTENDED...WITH TRANSITION FROM TROUGHING TO RIDGING IN CENTRAL
PLAINS...FOLLOWING COLD AND CLOUDY MONDAY...THINGS TO DRY OUT AND
WARM UP. WILL CONTINUE- SLIGHT CHANCE OF SNOW MONDAY...THEN DRY
REMAINDER OF EXTENDED.

.LBF...NONE.

M. MUTCHLER

In the hours before

Special weather statement, Apr 20, 2:40 PM CST, 3 hours 15 minutes before
NEZ004>010-022>029-035>038-056>059-069>071-210915-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
340 PM CDT FRI APR 20 2001

...A SPRING SNOW STORM TAKES AIM FOR THE CENTRAL PLAINS...

A STRONG STORM SYSTEM WILL MOVE ONTO THE CENTRAL PLAINS SUNDAY...
PUSHING THROUGH THE REGION BY MIDDAY MONDAY. WITH THE SURFACE LOW
PRESSURE SYSTEM EXPECTED TO TRACK OVER PORTIONS OF KANSAS...COLD
CANADIAN AIR WILL BE DRAWN INTO MUCH OF WESTERN AND NORTH CENTRAL
NEBRASKA THROUGH THE PERIOD. WITH MUCH COLDER TEMPERATURES...
COMBINING WITH MOISTURE STREAMING NORTHWARD AHEAD OF THE STORM
SYSTEM...CONDITIONS WILL BE SET FOR A WINTRY MIX OF PRECIPITATION...
INCLUDING THE POSSIBILITY OF FREEZING RAIN AND ACCUMULATING SNOW.

AT THIS TIME...WITH THE MAIN STORM SYSTEM OFF THE WEST COAST...THE
EXACT TIMING AND TRACK OF THIS SYSTEM REMAINS UNCERTAIN. A SLIGHTLY
MORE NORTHERLY TRACK WOULD RESULT IN WARMER TEMPERATURES...AND A
DIMINISHED POSSIBILITY FOR ACCUMULATING SNOW. A MORE SOUTHERLY TRACK
WOULD RESULT IN LESS MOISTURE AVAILABLE FOR ANY PRECIPITATION THAT
MAY FALL.

PERSONS PLANNING TRAVEL...OR ANY OUTDOOR ACTIVITIES...IN WESTERN AND
NORTH CENTRAL NEBRASKA LATE THIS WEEKEND...SHOULD CONTINUE TO MONITOR
NOAA WEATHER RADIO AND LOCAL MEDIA OUTLETS FOR FURTHER UPDATES
CONCERNING THIS POTENTIAL SPRING SNOW STORM.

M. MUTCHLER

The radar

The North Platte radar (KLNX), 91 km away, was scanning. The volume nearest the first event began at 23:54 UTC.

Open the radar archive at this moment

Event by event

4 thunderstorm wind, 3 hail. Local standard time, as filed.

Hail, Custer

When
April 20, 5:55 PM CST
Where
Custer County, 1 mi SW of Callaway
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
41.283, -99.950

Hail, Chase

When
April 20, 6:00 PM CST
Where
Chase County, Lamar
Measured
1 in hail
Reported by
GENERAL PUBLIC
Coordinates
40.567, -101.967

Thunderstorm Wind, Chase

When
April 20, 6:45 PM CST
Where
Chase County, Lamar
Measured
52 kt (60 mph)
Reported by
LAW ENFORCEMENT
Coordinates
40.567, -101.967

Thunderstorm Wind, Chase

When
April 20, 6:50 PM CST
Where
Chase County, Imperial
Measured
52 kt (60 mph)
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
40.517, -101.633

Wind blew power lines down in Imperial.

Hail, Perkins

When
April 20, 7:20 PM CST
Where
Perkins County, 3 mi ESE of Grant
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
40.833, -101.667

Thunderstorm Wind, Lincoln

When
April 20, 7:47 PM CST
Where
Lincoln County, 8 mi E of Dickens
Measured
61 kt (70 mph)
Reported by
LAW ENFORCEMENT
Coordinates
40.817, -100.833

Thunderstorm Wind, Lincoln

When
April 20, 8:10 PM CST
Where
Lincoln County, North Platte
Property damage
$1,000
Reported by
LAW ENFORCEMENT
Coordinates
41.150, -100.783

Large tree was blown down near Mid-Plains College

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2001Every state in 2001This day in weather historyWarnings in Nebraska, April 2001

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5237006, 5237008, 5237010, 5237009, 5237011, 5237007, 5237005.